Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 292, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2018, 2:59 PM CDT for 4 counties in Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2018, 2:59 PM CDT (19:59 UTC)
- Expired
- Sep 18, 2018, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 3:00 PM CDT | TSTM WND GST 60 | 2 Sse Adair, IA | WINDS ESTIMATED AT OR ABOVE 60 MPH. HAIL A BIT LARGER THAN PEAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1380 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WUUS53 KDMX 181959
SVRDMX
IAC001-049-077-121-182045-
/O.NEW.KDMX.SV.W.0292.180918T1959Z-180918T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
259 PM CDT TUE SEP 18 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in south central Iowa...
Southern Guthrie County in west central Iowa...
Adair County in southwestern Iowa...
Southwestern Dallas County in central Iowa...
* Until 345 PM CDT.
* At 258 PM CDT, a severe thunderstorm was located 12 miles west of
Stuart, or 12 miles northwest of Greenfield, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. A 60 mph wind gust was
reported by an automated weather station near Adair.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greenfield, Stuart, Earlham, Redfield, Adair, Dexter, Casey,
Diamondhead Lake, Menlo, Greenfield Municipal Airport and Nodaway
Park.
This includes Interstate 80 between mile markers 73 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4136 9470 4161 9470 4163 9404 4120 9426
TIME...MOT...LOC 1958Z 286DEG 29KT 4147 9456
HAIL...0.75IN
WIND...60MPH
$$
MF3 follow-up statements
458
WWUS53 KDMX 182013
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
313 PM CDT TUE SEP 18 2018
IAC001-049-077-121-182045-
/O.CON.KDMX.SV.W.0292.000000T0000Z-180918T2045Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
313 PM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...CENTRAL ADAIR AND
SOUTHWESTERN DALLAS COUNTIES...
At 312 PM CDT, a severe thunderstorm was located near Stuart, or 9
miles north of Greenfield, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 300 PM, a wind gust of 60 mph
was reported about 2 miles southeast of Adair by the Iowa
DOT.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greenfield, Stuart, Earlham, Redfield, Dexter, Casey, Diamondhead
Lake, Menlo, Greenfield Municipal Airport and Nodaway Park.
This includes Interstate 80 between mile markers 80 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
LAT...LON 4135 9467 4162 9448 4163 9404 4120 9426
TIME...MOT...LOC 2012Z 286DEG 29KT 4144 9441
HAIL...0.75IN
WIND...60MPH
$$
MF396
WWUS53 KDMX 182024
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
324 PM CDT TUE SEP 18 2018
IAC001-049-077-121-182045-
/O.CON.KDMX.SV.W.0292.000000T0000Z-180918T2045Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
324 PM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR
AND SOUTHWESTERN DALLAS COUNTIES...
At 324 PM CDT, a severe thunderstorm was located near Stuart, or 11
miles northeast of Greenfield, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greenfield, Stuart, Earlham, Redfield, Dexter, Diamondhead Lake,
Menlo, Greenfield Municipal Airport and Nodaway Park.
This includes Interstate 80 between mile markers 86 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4133 9461 4145 9447 4162 9439 4163 9404
4120 9426
TIME...MOT...LOC 2024Z 286DEG 29KT 4141 9428
HAIL...<.75IN
WIND...60MPH
$$
MF255
WWUS53 KDMX 182035
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
335 PM CDT TUE SEP 18 2018
IAC001-049-077-121-182045-
/O.EXP.KDMX.SV.W.0292.000000T0000Z-180918T2045Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
335 PM CDT TUE SEP 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON...
SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR AND SOUTHWESTERN DALLAS
COUNTIES WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4133 9461 4145 9447 4162 9439 4163 9404
4120 9426
TIME...MOT...LOC 2035Z 286DEG 29KT 4139 9418
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:56 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 18, 12:56 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1256 PM CDT Tue Sep 18 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 344 AM CDT Tue Sep 18 2018 A more active pattern will emerge today into tonight as the westerlies drop a bit farther south through the Midwest today. Surface front currently resides near the IA/MN border early this morning with the warm sector in place across Iowa. Elevated convection has developed across central Minnesota near the 850mb boundary with additional convection rolling from central into eastern South Dakota this morning. The CAM models have been overly aggressive with bringing precipitation into the state overnight. The NAM and Euro have been a bit better in keeping pcpn north of the state for much of the night but eventually sagging pcpn south into Iowa after daybreak. This seems more logical given recent radar trends as convection from South Dakota will likely arrive in northern Iowa after 12Z along with additional convection in the warm advection zone in MN dropping south as well. Models drop this convection southeast through northern and eventually eastern Iowa by early afternoon. Confidence in the evolution of convection beyond this time is tenuous at best. All models increase the low level moisture transport this evening into the overnight into far northern IA and southern MN. Convection is likely to break out late afternoon/evening in SE South Dakota and eventually move east southeast in the mean flow across northern Iowa tonight. Given the high precipitable water, relatively deep warm cloud layer and generally not overpowering updrafts, warm cloud processes appear likely in rain formation with efficient production. Heavy rainfall appears likely across the north tonight with training possible along and north of the surface front which will be stretched across the state. WPC has this area highlighted as well for the potential of excessive rainfall later tonight and a watch for flash flooding may be needed for this time. Any severe threat would likely be during the evening and primarily from large hail and possibly a strong wind gust. .LONG TERM.../Wednesday through Monday/ Issued at 344 AM CDT Tue Sep 18 2018 The main synoptic boundary will be lifting northward early on Wednesday primarily into Minnesota with much of Iowa in the warm sector. This should take the main focus for storm development to the north of the state, although lingering convection on Wednesday morning is likely in the north. Another unseasonably warm day is expected along with dewpoints near 70 which may cause issues for outdoor sports and activities and will highlight this potential in various products. The bulk of thunderstorms on Wednesday night will be north of the state into Minnesota where the boundary will reside and the low level moisture transport will be focused although any deviation of the frontal position to the south would put northern Iowa in a worse position. Surface wave will move quickly north on Thursday through Minnesota and Wisconsin with cold front trailing through Iowa. Airmass will remain warm and humid ahead of the front producing one more day of well above normal temperatures across the southeast half of the forecast area. Winds should be strong from the southwest ahead of the boundary with around 40 kts at the top of the mixed layer so near advisory winds may occur ahead of the front. Convection is expected to develop ahead of the boundary by early to mid afternoon as the capping eventually weakens. Decent instability of 1500-2500 J/KG with a strong unidirectional wind profile should produce some strong linear convection with the threat of large hail and damaging winds. This convection will slide east by Thursday night with much cooler air arriving as a Canadian high slides into the Midwest. This will provide relatively quiet conditions through the weekend with warming temperatures again by Sunday. Convection appears likely again by later Monday into Tuesday of next week as the next boundary arrives. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1253 PM CDT Tue Sep 18 2018 TAFs incredibly messy this forecast period. For the next few hours KDSM and KOTM will be dealing with scattered thunderstorms and strong wind gusts. Have removed precip from these sites after this thunderstorm activity has passed... will need to monitor closely throughout the evening in case need to add thunder returns. Northern TAF sites have SHRA forecast. There may be a few rumbles of thunder, but at this time, have predominately left out thunder... will need to monitor for potential to add thunder back in as well. Precip begin and end times will likely need fine- tuning, along with vsbys. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Kotenberg
Hazardous weather outlook, Sep 18, 4:05 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 405 AM CDT Tue Sep 18 2018 IAZ004>007-015>017-023>028-033>039-190915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today and tonight, with the potential for a few strong to severe storms and locally heavy rainfall and associated water issues. The main severe weather risk will be for large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected to continue Wednesday and Thursday. The risk Wednesday will be best over far northern Iowa, then more widespread Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. IAZ044>050-057>062-070>075-081>086-092>097-190915- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms may move through portions of central and eastern Iowa through the afternoon and evening, with a marginal risk for strong to severe storms. The main risk will be for hail and periods of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances will remain across northern Iowa Wednesday, then spread across the state Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. CURTIS
In the hours before
Local storm report, Sep 18, 10:37 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 3 NE KLEMME 43.03N 93.56W
09/18/2018 M3.19 INCH HANCOCK IA PUBLIC
MEASURED AT HOME WEATHER STATION.
&&
BSSLocal storm report, Sep 18, 11:12 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL KELLOGG 41.72N 92.91W
09/18/2018 E1.00 INCH JASPER IA TRAINED SPOTTER
&&
BSSSpecial weather statement, Sep 18, 11:25 AM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 AM CDT TUE SEP 18 2018
IAZ058>062-070>075-081>086-181730-
Wapello IA-Guthrie IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-
Union IA-Madison IA-Cass IA-Adams IA-Clarke IA-Lucas IA-Adair IA-
Mahaska IA-Monroe IA-Dallas IA-Warren IA-
1125 AM CDT TUE SEP 18 2018
...Storms with Gusty Wind Continue to Move through Central Iowa...
At 1121 AM CDT, Doppler radar was tracking the leading edge of
outflow and wind from strong thunderstorms along a line extending
from 13 miles southeast of Atlantic, to Saint Charles, to 8 miles
east of Oskaloosa. Movement was south southwest at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms. The wind shift and gusts may occur ahead of the storms
and precipitation with gusts during the rain and storms as well.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Waukee, Oskaloosa, Pella, Grinnell,
Norwalk, Pleasant Hill, Grimes, Creston, Knoxville, Winterset and
Osceola.
LAT...LON 4151 9232 4151 9241 4133 9241 4090 9262
4091 9493 4105 9493 4181 9453 4182 9230
4155 9230
TIME...MOT...LOC 1621Z 028DEG 22KT 4129 9478 4136 9371 4130 9249
SmallLocal storm report, Sep 18, 11:35 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL 5 WNW VALERIA 41.75N 93.41W
09/18/2018 E0.75 INCH POLK IA PUBLIC
BRIEF PENNY SIZED HAIL 3 NE OF BONDURANT.
VIA SOCIAL MEDIA.
&&
BSSSpecial weather statement, Sep 18, 2:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 PM CDT TUE SEP 18 2018
IAZ058-071-182045-
Guthrie IA-Adair IA-
246 PM CDT TUE SEP 18 2018
...Strong Thunderstorm over Western Iowa...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Guthrie Center, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Greenfield, Stuart, Adair, Fontanelle, Dexter, Casey, Diamondhead
Lake, Menlo, Greenfield Municipal Airport and Nodaway Park.
LAT...LON 4131 9470 4160 9470 4160 9472 4165 9472
4156 9424 4116 9424
TIME...MOT...LOC 1945Z 295DEG 28KT 4150 9468
SmallLocal storm report, Sep 18, 2:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 4 NNE ANITA 41.50N 94.73W
09/18/2018 M60 MPH CASS IA MESONET
IDOT RWIS SITE ALONG I-80 WEST OF ADAIR.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:50 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock | 55 min |
| Sep 18, 8:25 AM CDT | Special Weather Statement | DMX | Hancock, Humboldt, Kossuth, Winnebago | 50 min |
| Sep 18, 10:09 AM CDT | Special Weather Statement | DMX | Jasper, Madison, Mahaska, Marion, Marshall, Polk and 4 more | 81 min |
| Sep 18, 11:25 AM CDT | Special Weather Statement | DMX | Adair, Adams, Clarke, Dallas, Guthrie, Jasper and 9 more | 65 min |
| Sep 18, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Sep 18, 2:46 PM CDT | Special Weather Statement | DMX | Adair | 59 min |
| Sep 18, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 38 min |
| Sep 18, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 40 min |
| Sep 18, 6:09 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Taylor | 81 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.